Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 90, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 17, 2013, 3:18 PM CDT for Autauga County, Dallas County, Lowndes County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 17, 2013, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL
The radar
The Maxwell AFB radar (KMXX), 81 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:26 PM CDT | TSTM WND DMG | Valley Grande, AL | TREES DOWN IN AND AROUND VALLEY GRANDE. |
| Jun 17, 3:54 PM CDT | TSTM WND DMG | 2 S Booth, AL | EM REPORTS TREES DOWN. POWER OUT AT EMA OFFICE. |
| Jun 17, 3:54 PM CDT | TSTM WND DMG | Nne Booth, AL | EM REPORTS TREES DOWN. POWER OUT AT EMA OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2029 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS54 KBMX 172018
SVRBMX
ALC001-047-085-172100-
/O.NEW.KBMX.SV.W.0090.130617T2018Z-130617T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUTAUGA COUNTY IN ALABAMA...
EASTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 400 PM CDT
* AT 315 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PAUL M GRIST STATE PARK TO 5 MILES SOUTH OF SELMONT-WEST SELMONT TO
7 MILES SOUTH OF GORDONVILLE...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
VALLEY GRANDE...MOSSES...HAYNEVILLE...PRATTVILLE...TYLER...
GORDONVILLE...BURNSVILLE AND BEECHWOOD.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 186 THROUGH 193...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3227 8709 3257 8705 3270 8646 3240 8644
3240 8646 3238 8646 3236 8649 3234 8649
3233 8648 3228 8648 3226 8643 3215 8643
3206 8689
TIME...MOT...LOC 2018Z 247DEG 29KT 3260 8699 3232 8697
3208 8674
$$1 follow-up statement
775
WWUS54 KBMX 172037
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT MON JUN 17 2013
ALC001-047-085-172100-
/O.CON.KBMX.SV.W.0090.000000T0000Z-130617T2100Z/
DALLAS AL-LOWNDES AL-AUTAUGA AL-
337 PM CDT MON JUN 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
AUTAUGA...NORTHERN LOWNDES AND EAST CENTRAL DALLAS COUNTIES UNTIL 400
PM CDT...
AT 336 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BENTON TO WHITE HALL
TO MOSSES...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HAYNEVILLE...PRATTVILLE...MULBERRY...LOWNDESBORO...AUTAUGAVILLE...
AUTAUGA COUNTY AIRPORT...BOOTH AND MANACK.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 186...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3228 8691 3243 8689 3259 8646 3240 8644
3240 8646 3238 8646 3236 8649 3234 8650
3233 8648 3230 8649 3228 8648 3225 8643
3215 8643 3206 8689
TIME...MOT...LOC 2037Z 247DEG 29KT 3237 8682 3229 8668
3216 8668
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:33 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 12:33 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1233 PM CDT MON JUN 17 2013 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... CLUSTER OF SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSISSIPPI HAS BEEN ADVANCING SLOWLY EASTWARD...AND IT WILL CONTINUE TO SHRINK IN SIZE AS IT REACHES NORTHWEST COUNTIES THIS MORNING. THUNDERSTORMS ARE BEGINNING TO DEVELOP ON THE SOUTHEAST SIDE OF THE CLUSTER ...AND THIS TREND WILL LIKELY CONTINUE AS SURFACE BASED CAPE VALUES ARE NEAR 4000 J/KG. A FEW OF THE STORMS ACROSS WEST CENTRAL ALABAMA COULD BE STRONG WITH WIND GUSTS OF 35 TO 45 MPH. ELSEWHERE...SATELLITE SHOWS A WELL DEFINED BOUNDARY ALONG THE I-65 CORRIDOR...SEPARATING MOSTLY CLEAR SKIES TO THE WEST AND MOSTLY CLOUDY SKIES EAST OF THE BOUNDARY. SINGLE CELL STORMS ARE FORMING RAPIDLY ACROSS EAST ALABAMA ON THE EAST SIDE OF THIS BOUNDARY. 60-70 PERCENT RAIN CHANCES STILL LOOK VALID FOR TODAY. BUMPED UP HIGHS IN TH WEST A DEGREE OR TWO BASED ON MINIMAL MORNING CLOUD COVER. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. SCATTERED TO NUMEROUS SHOWERS/TSTORMS WILL CONTINUE THRU THE EARLY EVENING HOURS. STORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY RAINFALL AND SMALL HAIL. TIMING OF IMPACTS WILL BE DIFFICULT WELL IN ADVANCE...SO EXPECT AMENDMENTS THRU THE DAY. THERE COULD BE A BREAK IN THE ACTIVITY LATE THIS EVENING AND EARLY TONIGHT AS DAYTIME CONVECTION SHOULD SLOWLY DIMINISH. WITH LOW LEVEL MOISTURE STILL PLENTIFUL...CIGS SHOULD LOWER TO MVFR ACROSS MUCH OF THE AREA LATER TONIGHT. WILL HAVE TO MONITOR FOR THE POSSIBILITY OF EVEN LOWER CIGS OVERNIGHT. ANOTHER ROUND OF TSTORMS WILL MOVE IN FROM THE N/NW LATE TONIGHT/EARLY TUESDAY AS A FRONTAL BOUNDARY APPROACHES. NOTE: DUE TO ONGOING MAINTENANCE AT ANB OBS ARE NOT BEING TRANSMITTED. WILL INCLUDE *AMD NOT SKED* AT THIS TIME. OBS SHOULD START COMING BACK IN LATER THIS AFTERNOON WHEN THE WORK HAS BEEN COMPLETED. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 17, 2:00 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT MON JUN 17 2013 ALZ011>015-017>050-181045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 200 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 2:16 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT MON JUN 17 2013
ALZ022-030-031-172000-
GREENE AL-PICKENS AL-SUMTER AL-
216 PM CDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...
SOUTHWESTERN PICKENS AND WESTERN GREENE COUNTIES UNTIL 300 PM CDT...
AT 215 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EMELLE...OR 14 MILES NORTH OF LIVINGSTON...MOVING
NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GAINESVILLE...
PANOLA...
NEW WEST GREENE...
WEST GREENE...
GEIGER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3275 8837 3287 8836 3312 8828 3303 8800
3268 8821 3273 8838
TIME...MOT...LOC 1915Z 200DEG 14KT 3280 8827
19Local storm report, Jun 17, 2:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 2 S GALLION 32.47N 87.71W
06/17/2013 MARENGO AL EMERGENCY MNGR
TREES DOWN ON POWERLINES ALONG HWY 69...3 S OF U S 80.
TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 17, 2:37 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 PM CDT MON JUN 17 2013 ALZ024-025-172015- JEFFERSON AL-SHELBY AL- 237 PM CDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND CENTRAL JEFFERSON COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR VESTAVIA HILLS...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... VESTAVIA HILLS... BIRMINGHAM... MOUNTAIN BROOK... IRONDALE... SAMFORD UNIVERSITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3361 8665 3339 8656 3336 8686 3348 8689 TIME...MOT...LOC 1936Z 248DEG 11KT 3343 8680 19
Local storm report, Jun 17, 3:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 2 NW NEWBERN 32.61N 87.56W
06/17/2013 HALE AL EMERGENCY MNGR
TREE DOWN ON HOUSE NEAR JCT CR 16 AND ROSEMARY RD. OTHER
TREES DOWN IN AND AROUND THE NEWBERN AREA. WIND SPEED
ESTIMATED 50 MPH.
&&Local storm report, Jun 17, 3:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 NW NEWBERN 32.61N 87.56W
06/17/2013 HALE AL EMERGENCY MNGR
TREE DOWN ON MOBILE HOME NEAR JCT CR 16 AND ROSEMARY
RD. OTHER TREES DOWN IN AND AROUND THE NEWBERN AREA.
WIND SPEED ESTIMATED 50 MPH.
&&Local storm report, Jun 17, 3:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 NW NEWBERN 32.61N 87.56W
06/17/2013 HALE AL EMERGENCY MNGR
TREE DOWN ON MOBILE HOME NEAR JUCNTION CR 16 AND ROSEMARY
ROAD. OTHER TREES DOWN IN AND AROUND THE NEWBERN AREA.
WIND SPEED ESTIMATED 50 MPH.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:13 PM CDT | Special Weather Statement | BMX | Etowah | 62 min |
| Jun 16, 7:57 PM CDT | Special Weather Statement | BMX | Talladega | 48 min |
| Jun 16, 8:35 PM CDT | Special Weather Statement | BMX | Cherokee | 25 min |
| Jun 17, 3:54 AM CDT | Areal Flood Advisory | BMX | Randolph | 111 min |
| Jun 17, 10:59 AM CDT | Special Weather Statement | BMX | Lamar, Pickens | 31 min |
| Jun 17, 11:31 AM CDT | Special Weather Statement | BMX | Pickens | 29 min |
| Jun 17, 11:59 AM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 61 min |
| Jun 17, 12:55 PM CDT | Special Weather Statement | BMX | Marengo, Sumter | 50 min |
| Jun 17, 12:58 PM CDT | Special Weather Statement | BMX | Winston | 17 min |
| Jun 17, 1:41 PM CDT | Special Weather Statement | BMX | Marengo | 34 min |
| Jun 17, 2:12 PM CDT | Special Weather Statement | BMX | Hale, Perry | 48 min |
| Jun 17, 2:16 PM CDT | Special Weather Statement | BMX | Greene | 44 min |
| Jun 17, 2:37 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Jun 17, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 40 min |
| Jun 17, 3:35 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| Jun 17, 3:56 PM CDT | Special Weather Statement | BMX | Talladega | 49 min |
| Jun 17, 3:58 PM CDT | Special Weather Statement | BMX | Fayette | 47 min |
| Jun 17, 3:59 PM CDT | Special Weather Statement | BMX | Lamar | 46 min |
| Jun 17, 4:06 PM CDT | Special Weather Statement | BMX | Coosa, Elmore | 39 min |
| Jun 17, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 40 min |
| Jun 17, 4:44 PM CDT | Special Weather Statement | BMX | Chambers, Clay, Coosa, Elmore, Lee, Macon and 4 more | 61 min |
| Jun 17, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 47 min |
| Jun 17, 5:18 PM CDT | Special Weather Statement | BMX | Marion, Walker, Winston | 42 min |
| Jun 17, 5:43 PM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Randolph, Russell | 62 min |
| Jun 17, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 33 min |
| Jun 17, 6:04 PM CDT | Special Weather Statement | BMX | Winston | 41 min |
| Jun 17, 6:50 PM CDT | Special Weather Statement | BMX | Barbour | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.